The worldwide use of opiates is increasing yet there is little evidence that in long-term, non-cancer patients, they have an efficacious effect on functional outcomes and quality of life measures. Although it seems paradoxical, chronic opiate use may lead to a pro-nociceptive state. Mechanisms for the development of the hyperalgesic state include activation of the opiate bimodal regulatory systems, dynorphin and spinal cord glia. A potential consequence of chronic opiate usage is the development of narcotic bowel syndrome, which is characterized by chronic or intermittent colicky abdominal pain or discomfort that worsens after the narcotic effects of opiates wear off. It is likely that this is an under-recognized diagnosis. We describe here a case of 26-year old female who had visited our institution multiple times with intractable chronic abdominal pain in the context of normal findings on haematological, biochemical, metabolic, endoscopic and radiological investigations. She had been treated with a multitude of opioid agonists with escalating doses. A diagnosis of narcotic bowel syndrome was made. On elective admission her daily analgesic requirements were 150 µg/hr fentanyl, 100 mg oramorph and 400 mg tramadol (equating to 740 mg oral morphine/24 hr). A detoxification regimen was prescribed which included rapid opiate withdrawal couple with the commencement of methadone, lorazepam, clonidine and duloxetine. She was discharged opiate free, with no abdominal pain, 14 days after admission. Clinicians must be aware of narcotic bowel syndrome, which is often erroneously labelled as a functional gastrointestinal disorder, in patients who have been on long-term opiates.
Keywords: Analgesics, Gastrointestinal tract, Narcotics, Opioid